COVID-19 advice for people who use substances
COVID-19 (CoronavIrus Disease) was first identified in 2019. It affects your lungs and can cause severe breathing problems. The usual symptoms are having a cough, fever (high temperature) and shortness of breath, so this can make it difficult to tell apart from other viruses like the common cold or flu.
If you have a prescription for substance misuse treatment:
- Check if there will be any changes to how you will receive your prescribed medication.
- If you have to self-isolate, make sure you let the service know and keep in touch during this time.
- Make sure that the service has up to date contact details for you.
- Keep your medication in a locked container, ask the service for a safe storage box if you don’t have one.
- If you are receiving a detox or dose reduction, this may be put on hold until the service can offer you the more frequent face to face reviews that would usually be required.
- If you are unable to pick up your prescription from the chemist, you can nominate someone to do this for you. Ask the service for details.
To help stop the virus from spreading, it’s important to keep everything clean and to take extra care:
- Wash hands thoroughly for at least 20 seconds with soap and water (or alcohol gel when unavailable) before and after handling any drugs or drug using equipment
- You could be more vulnerable to infection: if you smoke, you are more likely to have chest issues. If infected, you could struggle with inhaling substances. However, injecting is still a really big risk. Oral and anal are safer alternative ways of taking drugs.
- Make sure you have a clean surface before you prepare your drugs.
- Don’t share from bags of drugs or drug paraphernalia like pipes, bongs, vapes, joints, snorting tubes or injecting equipment: colour coding may be useful.
- Use new paraphernalia each time and make sure you know how to get access to new injecting equipment: avoid using things like cards, notes or keys which can harbour viruses and bacteria.
- In case of accidental opioid overdose, make sure you have access to enough naloxone, ask the service for naloxone if you don’t have any.
- Prepare your drugs yourself and avoid touching other people’s drugs or equipment.
- If you have difficulty in getting hold of substances, ask for advice on how to reduce risks and how you can be supported and especially when self-reducing.
- For every new supply, make sure you only try a small amount first, especially if using a new supplier or a supply that appears different.
- Before injecting, crush substances down as fine as possible before use to reduce damage to the body.
- Keep all injection sites clean and try to rotate injection sites so that the area doesn’t get sore which makes it easier to get wound infections.
- Stay well hydrated and eat nutritious meals regularly.
If you develop a cough or a high temperature, then you need to self- isolate for 7 days. If you are well BUT are living with others who have developed symptoms then you should stay at home from 14 days from the day the first person got symptoms. If you continue to feel unwell or get worse then contact NHS 111 (111.nhs.uk/covid-19)
Avoid all physical contact, especially with older people, young children or other people who could easily become very unwell if they become infected. Avoid touching your face and sneeze/cough into your elbow or cover your mouth/nose with a tissue which must be put in the bin straight away. Regularly clean things like your phone that are frequently touched.
During this worrying time, it is normal to feel concerned or anxious. Make sure you look after your mental wellbeing and health. See how you can do this on the Mind website – https://www.mind.org.uk/information-support/coronavirus-and-your-wellbeing/ . If you need more urgent help, there are several free helplines that can provide support and guidance- https://www.nhs.uk/conditions/stress-anxiety-depression/mental-health-helplines/